Oklahoma, 2022

Damaging Wind in Oklahoma, June 20, 2022

June 20, 2022 · NWS AMA · 1 event in 1 county or zone

Scattered thunderstorms produced by a weak disturbance moved from the southwest to the northeast through the northwest Texas Panhandle into the central Oklahoma Panhandle. These storms managed to produce a couple severe wind gusts in the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Scattered thunderstorms produced by a weak disturbance moved from the southwest to the northeast through the northwest Texas Panhandle into the central Oklahoma Panhandle. These storms managed to produce a couple severe wind gusts in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 20, 6:32 PM CST, 38 minutes earlier.

Area forecast discussion, Jun 20, 6:32 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
732 PM CDT Mon Jun 20 2022

.UPDATE...

Mid-upr level ridge axis remains just south of the area through
Tuesday with moisture axis in place across the NW. While the
moisture axis and modest upper diffluence favors the NW, there is
a little uncertainty WRT how far south a weak front will reach
before stalling and this will also play a role in location of best
storm chcs as well as timing. While SFC and MLCAPE dwindle down
this evening, there is a little elevated CAPE that remains and
the front could trigger additional storms in the NW late tonight
or early Tuesday. So typical diurnal timing is not a given. That
said, best chcs for storms will be in the late aftn and early
evening with some heating. There is a bit more wind shear in the
NW tomorrow (0-6 km bulk shear of 30-40) but CAPE is not overly
impressive with SBCAPE forecast around 1500 j/kg. So overall not
seeing much SVR threat (and we are not outlooked by SPC), but of
course we managed to have a 50 kt gust today with a collapsing
storm this evening and something similar can't be ruled out Tue.

Made some minor tweaks to POPs tonight through Tuesday based on
most recent guidance. Generally, this led to a bit of an
increase. H7 dry advection will likely limit southern extent of
TSTMS with most activity likely NW of Highway 60, but can't
completely rule out precip at AMA.

Gittinger

&&

.AVIATION...

Main concern will be for TSTMs in the area through Tuesday. DHT
and GUY will continue to have best chances for storms which could
happen any time in the next 24 hours with a boundary coming into
the area, but have confined the timing that these are shown in the
TAFs to the highest probability times which are through 03Z this
evening and then again after 18Z on Tuesday. Outside of storms,
VFR conditions will prevail.

Gittinger

&&

.PREV DISCUSSION... /Issued 147 PM CDT Mon Jun 20 2022/

SHORT TERM...Today through Tuesday night...

An upper level high was centered over the lower Mississippi River
Valley early this afternoon.  Meanwhile, an upper level low was
emerging from the northern Rockies onto the northern High Plains.
This has put the Panhandles under a southwest flow aloft.  This
southwest flow aloft is helping to bring subtropical moisture across
the Panhandles from Mexico.  The best dynamics will be found across
the western and northern part of the CWA this afternoon and tonight
as these areas are closest to the upper trough lifting out from the
Rockies.  Therefore, believe that the western and northern part of
the CWA will have the best chance of showers and thunderstorms
through tonight.

A cold front is expected to move across the Oklahoma Panhandle and
the northern Texas Panhandle before stalling late Tuesday morning.
This front could be a focus for additional shower and thunderstorm
development Tuesday into Tuesday night.  If this front moves
farther south than anticipated at this time, then the pops may need
to be increased and brought farther to the south. Some gusty winds
and locally brief heavy rain will be the main threats with the
storms today through Tuesday.

Highs on Tuesday could be actually a little below normal across the
north if cloud cover and showers and thunderstorms can hold on for
most of the day.  Highs will likely be above normal again south of
the Canadian River.

LONG TERM...Wednesday through Sunday night...

By Tuesday a sinusoidal upper level pattern is progged to break
down as the jet stream weakens and retreats to the north. A very
narrow ridge over the Mississippi River Valley will broaden with
the high becoming centered over TX, but elongated to the east and
west encompassing the southeastern and southwestern CONUS.
Anticyclonic flow aloft will continue to pump some subtropical
moisture through Mexico into NM and CO. Perturbations in the flow
will aide in showers and thunderstorms over much of this area with
slight chances of showers and thunderstorms for portions of the
far western and northern FA on Wednesday. The next upper level
trough will traverse central Canada and the far Northern Great
Plains on Saturday which may dampen the high and bring relief from
triple digit temperatures expected going into Friday.

With high pressure strengthening over the south-central US later
this week, temperatures slowly creep back in to the triple digits
for much of the FA on Friday. Some heat headlines may be possible
on Friday afternoon especially for Palo Duro Canyon. Even with
the main axis of H7 theta-e advection into NM there will be some
available moisture over the FA for much of the extended. The main
areas of shower/thunder activity to the west and northwest
Wednesday through Friday. However, on Friday temperatures may
very well spark some isolated pop-up activity with such hot
temperatures. Have left the NBM PoPs for now which does not
suggest this. The blends really do not give good precip chances to
the FA until Saturday when a frontal boundary from the north is
progged to move into the combined Panhandles. This front will
create some lift for the available moisture and the NBM gives some
more wide spread 20 to 50 PoPs for most of the combined
Panhandles Saturday into Sunday. This front is also possibly going
to give the area some highs below normal, with highs in the 80s
on Sunday.

Hoffeditz

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

88/88
Hazardous weather outlook, Jun 20, 12:50 PM CST, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
150 PM CDT Mon Jun 20 2022

OKZ001>003-TXZ001>020-317-211100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
150 PM CDT Mon Jun 20 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Isolated thunderstorms are possible this afternoon and tonight
for the western and northern parts of the Panhandles. The
probability for severe weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated thunderstorms will be possible Tuesday through Wednesday
favoring the western and northern combined Panhandles in the
afternoon and evening. The probability for severe thunderstorms is
low at this time.

Thunderstorms are possible again Saturday into Sunday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Jun 20, 6:02 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
702 PM CDT MON JUN 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     TSTM WND GST     4 SSW DALHART           36.02N 102.55W
06/20/2022  M58 MPH          HARTLEY            TX   ASOS

            ASOS STATION KDHT DALHART (ASOS).

&&

The radar

The Amarillo radar (KAMA), 152 km away, was scanning. The volume nearest the first event began at 01:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Texas

When
June 20, 7:10 PM CST
Where
Texas County, 1.66 mi E of Goodwell
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.600, -101.600

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1038705.